Tornadoes · United States · North Dakota · 2007
EF1 tornado, Crosby, North Dakota, June 11, 2007
This EF1 tornado ran 3.0 miles across Divide County on June 11, 2007, touching down at 5:44 PM CDT and reaching 70 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 11, 2007
- Touchdown
- 5:44 PM CDT (22:44 UTC)
- Lifted
- 5:54 PM CDT (22:54 UTC)
- On the ground
- 10 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Divide County
- Touchdown point
- 48.705, -103.606
- Lift-off point
- 48.736, -103.559
- Record number
- 0706111644-01
What the Weather Service recorded
In the mid afternoon of Monday June 11th, Severe Thunderstorm Watch 381 was issued in anticipation of severe thunderstorms developing along and ahead of a cold frontal boundary approaching western North Dakota. Three severe thunderstorm warnings and two tornado warnings were issued over far northwest North Dakota. One report of large hail and two confirmed tornado reports were received during the late afternoon and early evening hours, all in Divide County.
Tornado tore the roof off of an outbuilding on a farm about 21 miles southwest of Crosby and tore down part of a corral fence. It then crossed open rangeland and did no other damage. Estimated wind speed based on the EF scale was 100 mph. A second tornado was occurring closer to Crosy, Divide County, at around the same time.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS BIS issued a tornado warning for this county at 22:40 UTC, 4 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a severe thunderstorm watch, issued at 20:36 UTC and running to 01:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:36 UTC | 01:58 UTC | Severe Thunderstorm Watch | BIS |
| 22:14 UTC | 23:15 UTC | Severe Thunderstorm Warning | BIS |
| 22:40 UTC | 23:15 UTC | Tornado Warning | BIS |
| 23:15 UTC | 23:45 UTC | Tornado Warning | BIS |
| 23:45 UTC | 00:45 UTC | Severe Thunderstorm Warning | BIS |
| 03:26 UTC | 04:30 UTC | Severe Thunderstorm Warning | BIS |
| 04:32 UTC | 08:52 UTC | Severe Thunderstorm Watch | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:15 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT MON JUN 11 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... MAIN CONCERNS IN THE SHORT TERM ARE THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL. NAM LOOKS BEST FOR THE OVERNIGHT...AND THEN GFS. HAVE FOLLOWED HPC QPF CLOSELY. SATELLITE AND RADAR THIS AFTERNOON SHOWS THAT CONVECTION IS SLOW TO INITIATE...LIKE YESTERDAY. SIGNIFICANT CAPE AVAILABLE FOR SEVERE WEATHER TONIGHT. NAM SHOWS CONVECTION BEGINNING IN THE WEST BY EVENING VICINITY SLOW MOVING SURFACE LOW PRESSURE TROUGH. THEN...LIKE THE NAM...EXPECT A SIGNIFICANT BAND OF CONVECTION ACROSS THE CENTRAL BEFORE MIDNIGHT. 12Z MODELS A LITTLE SLOWER WITH THE EASTWARD PROGRESSION OF THINGS...SO HAVE DROPPED POPS A BIT IN THE JMS AREA FOR TONIGHT. PER THE GFS...THE FRONTAL BOUNDARY WILL HANG THROUGH CENTRAL NORTH DAKOTA ON TUESDAY. FORECAST SOUNDINGS SHOW SOMEWHAT LESSER CAPE FOR TUESDAY...BUT STILL SUFFICIENT FOR SOME STRONG STORMS...AND OF COURSE HEAVY RAINFALL. HPC QPF FORECASTS 1 TO 1.5 INCHES OF RAIN ACROSS CENTRAL NORTH DAKOTA BY 00Z WED. NAM AND GFS BOTH INDICATE THAT THERE COULD BE SOME SPOTTY AMOUNTS OVER 2 INCHES. SO...BECAUSE OF THE QPF AND LAST WEEKS HEAVY RAINFALL...WILL ISSUE A FLOOD WATCH FOR PORTIONS OF SOUTHWEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TONIGHT AND TUESDAY. FOR TUESDAY NIGHT AND WEDNESDAY...RAIN AND THUNDERSTORM CHANCES CONTINUE WITH SURFACE BOUNDARY NEAR JAMESTOWN. THERE IS THE POTENTIAL FOR A HEAVY RAIN EVENT FROM JAMESTOWN AND SOUTH INTO WEDNESDAY. BUT...WILL HOLD OFF ON A WATCH THERE FOR NOW. THIS AREA ALSO VERY WET AT THIS TIME. AS PER THE EARLIER FORECASTS...EVENT SHOULD BE PRETTY MUCH OVER BY WEDNESDAY NIGHT. MADE VERY LITTLE CHANGE TO TEMPERATURE FORECASTS. EXPECT TEMPERATURES TO COOL INTO THE UPPER 70S NORTHWEST TO LOWER 80S EAST ON TUESDAY AS THE FRONT MOVES EAST...THEN MAINLY 70S FOR WEDNESDAY. OVERNIGHT LOWS WILL BE MILD WITH THE HIGH DEWPOINTS...SOUTHEAST WINDS AND CLOUD COVER. OF COURSE...AREAS OF PERSISTENT RAIN WILL BE COOLER. .LONG TERM...THURSDAY THROUGH MONDAY... THE GFS CONTINUES TO BRING AN UPPER LEVEL LOW ACROSS THE ROCKIES ON FRIDAY AND FRIDAY NIGHT. THE ASSOCIATED SURFACE LOW DEVELOPS ON THE LEE OF THE ROCKIES THEN BEGINS TO MOVE SLOWLY EAST. THIS WILL SET UP YET ANOTHER PERIOD OF CONVECTIVE WEATHER. WILL BRING IN A CHANCE OF TSTMS TO THE FORECAST AREA SATURDAY THROUGH MONDAY. && .AVIATION... A COLD FRONT ALONG THE MONTANA NORTH DAKOTA BORDER WILL BE THE FOCUS OF CONVERGENCE AS IT MOVES SLOWLY EAST THIS EVENING. DEWPOINTS HAVE RISEN ACROSS NORTH DAKOTA DURING THE DAY LEADING TO AN INCREASINGLY UNSTABLE AIRMASS. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE FRONT AND MOVE NORTHEAST AT ABOUT 20 TO 25 KTS. LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING CAN BE EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH TUESDAY EVENING FOR NDZ010>012-018>022-033>035-040>046. && JF/TSW
Hazardous weather outlook, Jun 11, 4:01 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 401 PM CDT MON JUN 11 2007 NDZ001>005-009-013-017-023-025-031-032-036-037-047-048-050-051- 122115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-PIERCE-MCKENZIE- WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-KIDDER-STUTSMAN-LOGAN- LA MOURE-MCINTOSH-DICKEY- 401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/ ...SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE OF THUNDERSTORMS CONTINUES THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY NIGHT. NDZ010>012-018>022-033>035-040>046-122115- MOUNTRAIL-WARD-MCHENRY-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK- MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING. REFER TO THE LATEST FLOOD WATCH STATEMENT FOR DETAILS. THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE OF THUNDERSTORMS CONTINUES THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY NIGHT. JV
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Glasgow Intl Airport, MT (KGGW), 12:00Z
10.7 hours before the tornado, 229 km from the path. June 11, 2007.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -182 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 5.1 K/km
Glasgow Intl Airport, MT (KGGW), 00:00Z
1.3 hours after it, 229 km from the path. June 12, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85514 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:45 UTC | TORNADO | 1 W Crosby | Divide, ND | BRIEF TORNADO...RELAYED BY KFYR TV. |
| 22:45 UTC | TORNADO | 21 Sw Crosby | Divide, ND | BRIEF TOUCHDOWN. |
| 00:00 UTC | HAIL 1.75 | 12 Se Crosby | Divide, ND | GOLF BALL SIZE HAIL WAS ONGOING AT THE TIME OF THE REPORT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 11, 2007
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.